Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 2011, 3:55 PM EDT for Erie County, Genesee County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 6, 2011, 4:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Erie County, NY, Genesee County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS51 KBUF 061955
SVRBUF
NYC029-037-062030-
/O.NEW.KBUF.SV.W.0050.110706T1955Z-110706T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ERIE COUNTY IN WESTERN NEW YORK
WESTERN GENESEE COUNTY IN WESTERN NEW YORK
* UNTIL 430 PM EDT
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AKRON...OR 9 MILES EAST OF AMHERST...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
OAKFIELD...
BATAVIA...
LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
4308 7847 4311 7846 4311 7814 4289 7815
4296 7861
TIME...MOT...LOC 1952Z 274DEG 22KT 4302 7848
$$
APFFEL2 follow-up statements
020
WWUS51 KBUF 062012
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
412 PM EDT WED JUL 6 2011
NYC029-037-062030-
/O.CON.KBUF.SV.W.0050.000000T0000Z-110706T2030Z/
GENESEE NY-ERIE NY-
412 PM EDT WED JUL 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EAST PEMBROKE...OR 9 MILES WEST OF BATAVIA...MOVING EAST
AT 25 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE...
BATAVIA...
LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
4308 7847 4311 7846 4311 7814 4289 7815
4296 7861
TIME...MOT...LOC 2011Z 274DEG 22KT 4301 7832
$$
THOMAS918
WWUS51 KBUF 062028
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
428 PM EDT WED JUL 6 2011
NYC029-037-062038-
/O.EXP.KBUF.SV.W.0050.000000T0000Z-110706T2030Z/
GENESEE NY-ERIE NY-
428 PM EDT WED JUL 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND WESTERN
GENESEE COUNTIES WILL EXPIRE AT 430 PM EDT...
LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
4308 7847 4311 7846 4311 7814 4289 7815
4296 7861
TIME...MOT...LOC 2028Z 274DEG 22KT 4299 7818
$$
APFFELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 6, 3:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 325 PM EDT WED JUL 6 2011 .SYNOPSIS... A WEAK COLD FRONT WILL EXIT NEW YORK STATE TO THE EAST THIS EVENING...FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE CENTRAL GREAT LAKES. THE HIGH PRESSURE WILL BRING MORE SUNSHINE FOR THE REMAINDER OF THE WEEK AND INTO THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... COLD FRONT CROSSING THE REGION LATE THIS AFTERNOON WILL BRING SHOWERS AND A FEW THUNDERSTORMS TO WATERS OF EASTERN LAKE ONTARIO AND THE NORTH COUNTRY. HRRR IS OVERDOING THE CONVECTION OVER SOUTHERN AND CENTRAL NY BUT HAS BEEN SHOWING SOME WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE POSTFRONTAL ENVIRONMENT WHICH SEEM TO BE DEVELOPING ALONG THE LAKE ONTARIO BREEZE...SO WILL TRAIL THE FRONT WITH LOW CHANCE POPS THROUGH ABOUT 00Z UNTIL THE LAKE BREEZE CONVERGENCE WEAKENS. TONIGHT...MOST REMAINING SHOWERS SHOULD BE OVER BY MIDNIGHT AS THE FRONT SLIDES OFF THE NEW ENGLAND COAST. OTHERWISE...EXPECT THE CLOUDS TO THIN OUT FROM NORTHWEST TO SOUTHEAST AS HIGH PRESSURE BUILDS EAST FROM THE CENTRAL LAKES. LOWS TONIGHT WILL RANGE FROM THE MID 50S IN THE COOLER SPOTS OF THE SOUTHERN TIER AND TUG HILL REGIONS TO NEAR 60S ACROSS THE LAKE PLAINS. SUNSHINE SHOULD ABOUND ON THURSDAY WITH HIGH PRESSURE CENTERED JUST TO OUR WEST. DRIER NORTHERLY WINDS WILL SHAVE A FEW DEGREES OFF THE DAYTIME HIGHS WILL TEMPS IN THE UPPER 70S...COOLER NEAR THE SOUTH SHORE OF LAKE ONTARIO AND INTO METRO ROCHESTER...BUT NOT EXPECTING MUCH COOLING OFF LAKE ERIE FOR METRO BUFFALO. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... HIGH PRESSURE WILL REMAIN ACROSS THE REGION ON THURSDAY NIGHT...BRINGING FAIR WEATHER TO ALL OF WESTERN NEW YORK. ON FRIDAY...AN ILL-DEFINED UPPER TROF WILL CROSS THE REGION. THE RESULT WILL BE A MODEST AMOUNT OF INSTABILITY...GENERALLY UP TO 500 TO 1000 J/KG IN SOUTHERN PORTIONS OF THE CWA. THE 12Z RUNS OF MOST MODELS PRODUCE SOME QPF IN THE SOUTHERN TIER...THOUGH GENERALLY ON THE LIGHT SIDE. CONSISTENT WITH CONSENSUS QPF FORECASTS...EXPECT LOCATIONS NEAR THE LAKES (NORTH AND WEST OF I-90) TO STAY DRY ON FRIDAY. INSTABILITY SHOWERS AND THUNDERSTORMS SHOULD DEVELOP FRIDAY AFTERNOON...BUT WILL LIKELY BE SCATTERED IN NATURE. UP POPS A BIT...RANGING BETWEEN SLIGHT CHANCE AND CHANCE IN THE SOUTHERN TIER AND FINGER LAKES REGIONS FOR FRIDAY AFTERNOON. OTHERWISE...THE COMBINATION OF THE TROF EXITING EAST AND NIGHTTIME STABILITY WILL END WHATEVER DOES DEVELOP BY FRIDAY EVENING...WITH CLEARING SKIES LIKELY OVERNIGHT. TEMPERATURES WILL BE SEASONABLE...WITH HIGHS ON FRIDAY TOPPING OUT IN THE LOWER 80S IN MOST LOCATIONS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A BROAD RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND...PROVIDING GENERALLY FAIR WEATHER. TEMPERATURES WILL BE RATHER TYPICAL FOR MID-JULY...WITH HIGHS SATURDAY IN THE LOWER TO MID 80S...AND SUNDAY IN THE MID TO UPPER 80S. SLIGHTLY COOLER ALONG THE LAKES. THE ONLY REAL CHANCE FOR RAIN IN THE PERIOD WILL COME WITH THE PASSAGE OF A WEAK COLD FRONT EARLY NEXT WEEK. MODELS CONTINUE TO DIFFER ON TIMING...WITH THE 12Z GGEM BY FAR THE FASTEST...IN BRINGING IN SHOWERS AS EARLY AS SUNDAY. THE 12Z GFS/EUROPEAN ARE MORE IN LINE WITH PREVIOUS CONSENSUS...PERHAPS A TAD FASTER THAN 00Z RUNS...WITH THE MOSTLY LIKELY TIME FOR THE FRONTAL PASSAGE ON MONDAY. WILL MAINTAIN CHANCE POPS FOR MONDAY...WITH OVERALL LITTLE CHANGES NEEDED. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...ESSENTIALLY RE-PLAYING WHAT WILL HAPPEN THE LATTER HALF OF THIS WEEK. BOTH TUESDAY AND WEDNESDAY SHOULD BE FAIR...WITH SLIGHTLY COOLER TEMPERATURES TUESDAY...THEN A SLIGHT REBOUND WEDNESDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... COLD FRONT MOVING EASTWARD ACROSS THE EASTERN GREAT LAKES AND NEW YORK STATE THIS AFTERNOON AND EARLY EVENING. A CLUSTER OF CONVECTION OVER LAKE ONTARIO WILL IMPACT KART BETWEEN 1830Z AND 20Z WITH THUNDERSTORMS LIKELY...THEN EXPECT MID CLOUD DECK FOR ALL SITES THROUGH THE REMAINDER OF THE DAY. VFR CONDITIONS THROUGH THE NIGHT WITH CLEARING BY DAYBREAK...THE POSSIBLE EXCEPTION AT KJHW WITH FEW HOURS OF MVFR IN LIGHT FOG 09Z TO 12Z. OUTLOOK... THURSDAY THROUGH SUNDAY...VFR. MONDAY...VFR/MVFR IN SCATTERED SHOWERS. && .MARINE... FINE BOATING CONDITIONS ACROSS THE LOWER GREAT LAKES WILL CONTINUE THROUGH MUCH OF THE WEEK WITH WINDS GENERALLY LESS THAN 15 KNOTS AND WAVES 2 FEET OR LESS. A COLD FRONT WILL CROSS THE REGION THIS LATE AFTERNOON AND GENERATE A FEW THUNDERSTORMS WHICH MAY PRODUCE SOME LOCALLY HIGHER WINDS AND WAVES INTO THE EARLY EVENING HOURS. EXPECT A WIND SHIFT TO MORE NORTHERLY DIRECTION ON THURSDAY THE A VARIABLE LIGHT WIND WITH DIURNAL LAKE BREEZES DEVELOPING EACH DAY INTO THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...WCH MARINE...WCH
Hazardous weather outlook, Jul 6, 5:01 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT WED JUL 6 2011 NYZ001>008-010>014-019>021-085-070915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
In the hours before
Special weather statement, Jul 6, 1:27 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT WED JUL 6 2011
NYZ008-061815-
LEWIS NY-
127 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED NEAR HIGHMARKET...AND MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4347 7542 4348 7561 4359 7563 4372 7523
4356 7520
APFFELThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:27 PM EDT | Special Weather Statement | BUF | Lewis | 48 min |
| Jul 6, 4:10 PM EDT | Special Weather Statement | BUF | Niagara | 35 min |
| Jul 6, 4:20 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 6, 4:25 PM EDT | Special Weather Statement | BUF | Ontario | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.